MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 106524INT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/01/2014
Type of Reportable Event Death
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that effect of left ventricular (lv) size on clinical outcomes following a durable left ventricular assist device implantation with heartmate 3 (hm3) was unclear.The clinical outcomes of patients after hm3 as a function of lv size in a multicenter international registry was investigated.A retrospective propensity score-adjusted analysis of adult patients from the euromacs registry who underwent a hm3 implantation between aug2014 and feb2023 was performed.Patients with preoperative lv end diastolic diameter (lvedd) assessments and without previous or concomitant cardiac surgeries and temporary mechanical circulatory support were included.Patients were divided into three groups according to their lvedd: =65; 65-80 and =80 mm.Results contained 860 patients identified; with a mean age 54.4±12.4 yrs, mean bsa 2.0±0.23 m2, and mean bmi 27.3±5.0 kg/m2, 87.9% were male, 40% had ischemic cardiomyopathy, the group with a lvedd =65 mm was significantly older (56.1±11.0 yrs vs.53.8±13.0 yrs vs.53.0±12.3 yrs, p=0.015), more likely female (17.9% vs.11.6% vs.4.9%, p<0.001) and had smaller bsa (1.95±2.03 vs.2.01±0.22 vs.2.08±0.22, p<0.01) and bmi (26.6±4.8 vs.27.4±5.1 vs.28.2±5.0, p=0.01), compared to the groups with lvedd of 65-80 mm and =80 mm respectively.The lvedd =65 group presented a higher prevalence of intubated patients (9.8% vs.4.0% vs.2.9%, p=0.003) and diabetes (34.1% vs, 26.1% vs.20.6%, p=0.01).Prevalence of moderate to severe mitral regurgitation increased with lvedd (52.7% vs.73.4% vs.73%, p=0.004), respectively.The 1-year survival significantly increased with lvedd (75.7% vs.84.6% vs.89.5%, p=0.003).Patients with lvedd =65 mm had a significantly higher risk of postoperative right heart failure (14.7% vs.10.4% vs.6.8%, p=0.03).The risk for postoperative stroke did not differ between the groups (10% vs.12.8% vs.9.5%, p=0.4).In conclusion, small lv size (lvedd =65 mm) significantly worsened 1-year mortality and post-operative right heart failure in adults undergoing heartmate 3 implantation.Patients with lvedd =65 mm presented a higher incidence of right heart failure.Therapy optimization for patients with a lvedd =65 mm undergoing a durable lvad implantation is warranted.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: a direct correlation between heartmate 3 left ventricular assist system (lvas) and the reported patient outcomes could not be conclusively established through this evaluation.No devices were returned for this evaluation.The serial numbers or other identifying information were not provided and were unable to be determined through this evaluation.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.G, is currently available.Section 1 ¿introduction¿ of this document lists adverse events that may be associated with the use of the heartmate 3 lvas, including death.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Sections a and d: specific patient information and device serial number are documented as unknown.Details are listed in the attached article.Device was implanted at time of event.Department of cardiothoracic and vascular surgery, deutsches herzzentrum der charité, berlin, germany; deutsches herzzentrum der charité (german centre for cardiovascular research), partner site berlin, berlin, germany; department of cardiology, hartford healthcare heart and vascular institute, hartford, connecticut; the european registry for patients with mechanical circulatory support, the european association for cardio thoracic surgery, windsor, united kingdom; and cleveland clinic florida, heart, vascular and thoracic institute, advanced heart failure program, weston, florida.Nersesian, g., jaiswal, a., stein, j., pillai, a., de by, t.M., potapov, e., & baran, d.A.(2024).Impact of left ventricular size on outcomes following heartmate 3 left ventricular assist device implantation: analysis of the european registry for patients with mechanical circulatory support (euromacs).Asaio journal, 71(7), 552¿559.Https://doi.Org/10.1097/mat.0000000000002370.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was additionally reported in the research article ¿impact of left ventricular size on outcomes following heartmate 3 left ventricular assist device implantation: analysis of the european registry for patients with mechanical circulatory support (euromacs)¿ that the heartmate 3 (hm3) may be associated with death, right heart failure, device malfunction or thrombosis, gastrointestinal (gi) bleeding, neurological events, and arrhythmia.An observational, retrospective analysis of adult patients from the euromacs registry who underwent a continuous-flow, long-term centrifugal hm 3 left ventricular assist device (lvad) implantation between august 2014 and february 2023 was performed.Only adults with isolated hm3 without concomitant valve surgery with data on preoperative lvedd and an available follow-up were included.Patients with prior sternotomies and temporary mechanical circulatory support before lvad implantation were excluded.The complications, as defined in the euromacs database according to the interagency registry of mechanically assisted circulatory support (intermacs) definitions were analyzed.Postoperative right hf (rhf) was defined as receiving short- or long-term right-sided circulatory support, continuous inotropic support for greater than or equal to 14 days, or nitric oxide ventilation for greater than or equal to 48 hours according to the euromacs previous reports.The primary endpoint was all-cause mortality at the 1-year follow-up.Secondary clinical endpoints included adverse clinical events on hm3 support (including rhf, device malfunction or thrombosis, gastrointestinal bleeding, neurologic events, cardiac arrhythmia, and hospital readmissions).During the study period, 834 patients on isolated lvad support with an hm3 device with a median follow-up of 605 days (iqr: 239¿1,210) were included.Lvedd was categorized into three groups: less than or equal to 65, 65¿80, and greater than or equal to 80 mm.Patients with an lvedd less than or equal to 65 mm exhibited significantly lower in-hospital survival (88.1% vs.94.2% vs.96.4%; p = 0.003).There was a positive association between 1 year survival and lvedd with the highest survival in the group with an lvedd greater than or equal to 80 mm (75.7% vs.84.6% vs.89.5%; p = 0.003).After adjusting for age, sex, intermacs profile, and bsa the ors for survival between the groups were similar.However, the multivariable analysis of lvedd as a continuous parameter showed an approximately 1% increase in 1 year survival per 1 mm of preoperative lvedd (or: 1.02, 95% ci: [1.00¿1.04], p = 0.039) after adjustment for age, sex, intermacs profile, and bsa.There were no differences in reported primary causes of death between the matched groups.After adjusting for relevant preoperative parameters, patients with an lvedd less than or equal to 65 mm had a significantly higher risk of postoperative rhf (rr: 1.54, 95% ci: [1.00¿2.36], p = 0.049) but a lower risk for cardiac arrhythmia including sustained ventricular tachycardia (rr: 0.64, 95% ci: [0.45¿0.90], p = 0.012 and rr: 0.50, 95% ci: [0.27¿0.89], p = 0.024), respectively.The risk for other postoperative complications including stroke, infections, gastrointestinal bleeding, device malfunction, and device thrombosis did not differ between the groups.The incidence of unexpected readmission between the cohorts was 0.27, 0.26, and 0.29 events per patient year for lvedd less than or equal to 65 mm, lvedd 65¿80 mm, and lvedd greater than or equal to 80 mm, respectively.Patients with lvedd less than or equal to 55 mm (48 patients) or less than or equal to 60 mm (111 patients) exhibited no statistically significant difference compared to those with larger lv sizes after adjusting for relevant parameters for mortality.Primary causes of death included bleeding, cancer, cardiopulmonary failure, cardiovascular, cerebrovascular accident, infection, intestinal ischemia, lung failure, multiple organ failure, ¿other¿ cause of death, right heart failure, sepsis, stroke: intracerebral bleeding, sudden unexplained death, suicide, and unknown cause of death.The study identified a direct correlation between post-hm3 lvad implantation mid-term survival and preoperative lv dimensions.Increased (unadjusted) mortality in patients with smaller lvedd after continuous-flow centrifugal lvad implantation aligns with most prior reports.Despite significant advancements in lvad therapy, patients with hf with a smaller lv size might sustain inferior survival and continue to demonstrate an increased risk of postoperative rhf compared to those with larger lvs.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate 3 left ventricular assist system (lvas) and the reported patient outcomes could not be conclusively established through this evaluation.No devices were returned for this evaluation.The serial numbers or other identifying information were not provided and were unable to be determined through this evaluation.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), is currently available.Section 1 "introduction" of this document lists death, right heart failure, neurological dysfunction (including stroke, transient ischemic attack, or other neurological events), venous thromboembolism, arterial (non-cns) thromboembolism, bleeding (including perioperative or gastrointestinal bleeding) infection (including local infection, driveline infection, or sepsis), respiratory failure, psychiatric episode, and other organ failure (such as renal dysfunction and hepatic dysfunction) as adverse events that may be associated with the use of the heartmate 3 lvas.Section 6 ¿patient care and management¿ (under ¿right heart failure¿) outlines indications of right heart failure as well as possible treatments.Section 6 also provides information regarding anticoagulation, including recommended inr (international normalized ratio) range, as well as considerations for when there is a risk of bleeding.Additionally, this section includes information regarding how to prevent and control infection.The heartmate 3 lvas patient handbook, contains several sections with information about how to prevent and control infection.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS IMPLANT KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21298152
Report Number2916596-2025-00817
Device Sequence Number9245060
Product Code DSQ
UDI-Device Identifier00813024013266
UDI-Public(01)00813024013266
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number106524INT
Device Catalogue Number106524INT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer02/27/2025
12/12/2025
03/02/2026
Initial Report FDA Received Date02/03/2025
Supplement Report FDA Received Date03/06/2025
12/29/2025
03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown